Indiana, 2010

Ice Storm and Heavy Snow in Indiana, December 15 to 16, 2010

December 15 to 16, 2010 · NWS LMK · 10 events in 9 counties and zones

Low pressure moved across the Tennessee Valley on Thursday the 16th of December. Ahead of this system, strong warm air advection ahead of an inverted trough spread light snow late Wednesday across southern Indiana.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Low pressure moved across the Tennessee Valley on Thursday the 16th of December. Ahead of this system, strong warm air advection ahead of an inverted trough spread light snow late Wednesday across southern Indiana. Shortly after midnight, snow quickly changed over to sleet and then freezing rain southwest of a line from Scottsburg to eastern Clark County. Snow accumulations of around one half inch or less were widespread before precipitation changed to freezing rain. Ice accumulations ranged from one quarter to one third of an inch through dawn on Thursday. Farther northeast however, snow accumulated from 3 to 5 inches across Jefferson, Scott, and northern Clark Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 15, 9:54 PM EST, 6 minutes earlier.

Area forecast discussion, Dec 15, 9:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
954 PM EST WED DEC 15 2010

...FORECAST UPDATE...

FORECAST STILL LOOKS GENERALLY ON TRACK.

HAVE GOTTEN MANY REPORTS FROM LOCAL MEDIA AND WEATHER SPOTTERS FOR
WHICH WE ARE VERY GRATEFUL. IT LOOKS LIKE FREEZING RAIN AND SLEET
ARE FALLING A BIT FARTHER NORTHEAST THAN WE HAD ANTICIPATED AT THIS
POINT IN THE EVENT HOWEVER IT IS VERY LIGHT. IN AREAS OF BANDING AND
CONVECTION PTYPE MAY LEAN MORE TOWARDS FROZEN PRECIP. INDEED
UNDERNEATH BAND DEVELOPING ACROSS THE NORTHEAST PORTION OF THE CWA
SNOW HAS BEEN REPORTED THIS EVENING. A REPORT FROM MEADE COUNTY
NOTED THAT WHEN THE PRECIP THERE WAS LIGHT IT WAS FZRA/FZDZ BUT WHEN
HIGHER REFLECTIVITIES WITH THE BANDING ON THE RADAR PASSED OVERHEAD
PTYPE CHANGED TO SLEET.

MODELS HAVE BEEN DOING A GOOD JOB WITH THE BANDING OVER THE
NORTHEAST. NAM12 SHOWING SIGNIFICANT FRONTOGENESIS FROM SOUTHEAST
INDIANA INTO THE KENTUCKY BLUEGRASS ON THE NOSE OF THE 850 JET
TONIGHT. ATMOSPHERIC CROSS SECTIONS INDICATE SLIGHTLY NEGATIVE EPV
OVER MUCH OF THE AREA...PEAKING AROUND 09Z.

LATEST HRRR IS INITIALIZING WELL WITH THE WEAK CONVECTION STRETCHING
FROM WESTERN KENTUCKY INTO MIDDLE TENNESSEE AS WELL AS THE BANDING
FROM SOUTHEAST INDIANA INTO EAST CENTRAL KENTUCKY. HRRR BRINGS THE
CONVECTION NORTHEAST AND PUSHES IT INTO THE BANDING OVER THE
NORTHEAST. AS IT DOES SO THE BAND INCREASES IN INTENSITY
DRAMATICALLY...AS ONE WOULD EXPECT. SO...HEAVY SNOW STILL LOOKS LIKE
A GOOD POSSIBILITY OVER THE NORTHEAST DURING THE PREDAWN HOURS. BEST
AREA FOR THE HEAVIEST SNOW SHOULD BE ALONG AND NORTHEAST OF A LINE
FROM SALEM TO SHELBYVILLE TO RICHMOND...INCLUDING THE LEXINGTON
METRO. SOUTHWEST OF THAT LINE PRECIP WILL BE MORE MIXED AND SO SNOW
AMOUNTS WILL BE LOWER.

GIVEN THE MESSY MIX OF WINTRY PRECIPITATION WILL KEEP HEADLINES AS
IS. COULD PERHAPS BRING THE ADVISORY IN THE SOUTHWEST UP TO THE
NORTHEAST ONE MORE TIER OF COUNTIES BUT WOULD RATHER NOT SPLIT
HAIRS. MESOSCALE MODELS DO INDICATE PRECIP INCREASING IN COVERAGE
OVER THE SOUTHWEST OVERNIGHT...THOUGH SOME OF THAT WILL BE IN THE
FORM OF PLAIN RAIN TOWARDS DAWN. 02Z ACARS SOUNDING AT NASHVILLE
SHOWED TEMPS IN THE LOWER 40S AT 4000 FEET AND 40KT SOUTHWESTERLY
WINDS AT 850 HPA.

.SHORT TERM (TONIGHT AND THURSDAY)...

...MAJOR WINTER STORM TO IMPACT THE OHIO VALLEY TONIGHT AND
THURSDAY...

...POTENTIAL FOR SIGNIFICANT SNOWFALL ACROSS SOUTHEAST INDIANA AND
THE NORTHERN PORTIONS OF THE BLUEGRASS REGION...

...SIGNIFICANT ICE ACCUMULATIONS POSSIBLE ACROSS SOUTHWEST INDIANA
SOUTHEASTWARD INTO CENTRAL KENTUCKY...

TO SAY THE LEAST...THIS IS A VERY CHALLENGING AND DIFFICULT FORECAST
FOR THE REGION.  MANY FACTORS COMING TOGETHER TO PRODUCE A
SIGNIFICANT WINTER STORM ACROSS THE OHIO VALLEY.  HOWEVER AT THE
SAME TIME...SOME QUESTIONS REMAIN ABOUT PRECIP TYPE AND AMOUNTS.

COLD AIRMASS REMAINS IN PLACE ACROSS THE REGION THIS AFTERNOON.
OVERALL...THE VERTICAL DEPTH OF THIS COLD DOME IS RELATIVELY
SHALLOW...ESPECIALLY THE FARTHER SOUTH ONE GOES IN KENTUCKY.  AS
SUCH...TEMPERATURES HAVE WARMED TO FREEZING ACROSS MANY LOCATIONS IN
SOUTHWEST AND WESTERN KY...WHILE TEMPERATURES REMAIN IN THE
MID-UPPER 20S ACROSS THE CENTRAL AND NORTHEAST SECTIONS OF THE
FORECAST AREA.  WITH THE APPROACH OF SUNSET...EXPECT TEMPERATURES TO
REMAIN QUASI-STATIONARY THIS EVENING OR PERHAPS COOLING
SLIGHTLY...ESPECIALLY AS PRECIPITATION MOVES INTO THE REGION.
THUS...WHILE SOUTHERN KY TEMPS ARE ABOVE FREEZING...THESE
TEMPERATURES ARE EXPECTED TO COOL BACK TO JUST BELOW FREEZING THIS
EVENING.

AS SFC LOW PRESSURE SYSTEM APPROACHES THE REGION
TONIGHT...PRECIPITATION WILL DEVELOP AND RAPIDLY EXPAND TO THE
NORTHEAST.  WE BELIEVE THAT PRECIPITATION WILL DEVELOP FIRST ACROSS
THE WESTERN AND SOUTHWESTERN AREA LATE THIS AFTERNOON AND EVENING
AND THEN DEVELOP NORTHEASTWARD DURING THE EVENING.  BASED ON THE
LATEST FORECASTS...WE BELIEVE THAT PRECIPITATION WILL BEGIN LATER
THIS EVENING IN THE LOUISVILLE/E-TOWN AREAS...AND THEN A FEW HOURS
LATER IN AREAS NORTH AND EAST.  AS THE LOW APPROACHES THE
REGION...HIGH RESOLUTION MODEL DATA CONTINUES TO BE INSISTENT ON
DEVELOPING AN E-W AXIS OF HEAVY PRECIPITATION ACROSS CENTRAL
KENTUCKY AND THEN MOVING IT SLOWLY TO THE EAST-NORTHEAST OVERNIGHT.
THIS PRECIPITATION APPEARS TO BE FOCUSED ON THE NOSE OF AN
IMPRESSIVE 50KT 850HPA JET AXIS NOSING INTO SOUTHERN KY.  AS THIS
OCCURS...STRONG FRONTOGENESIS IN THE 850-500 HPA LAYER GETS GOING
AND THE STRONG LIFT WILL HELP PRODUCE STRONG ADIABATIC COOLING AND
ENHANCED DENDRITIC GROWTH IN THE -10 TO -12 DEGREE REGION.  THUS
FEEL THAT A HEAVY SNOW BAND IS LIKELY POSSIBILITY ACROSS PORTIONS OF
NORTHERN KY AND SOUTHEAST INDIANA TONIGHT.  THE AMOUNT OF ADIABATIC
COOLING...IN THEORY...APPEARS TO BE ENOUGH TO OFFSET THE EFFECTS OF
THE WARM AIR ADVECTION...THUS KEEPING MUCH OF THE PRECIPITATION IN
THE FORM OF SNOW.  THIS HEAVY SNOW BAND IS LIKELY TO BE CONFINED TO
AREAS ALONG A LINE FROM SOUTHEAST INDIANA EAST-SOUTHEASTWARD TO THE
NORTHERN BLUEGRASS REGION...GENERALLY A BIT NORTH OF THE I-64
CORRIDOR.  THE 12Z GFS AGREES TO AN EXTENT WITH THE NAM ON
THIS...BUT ITS QPF IS LESS.  IN GENERAL...TAKING A BLEND OF BOTH
MODELS RESULTS IN SIGNIFICANT SNOWFALL ACCUMULATIONS ACROSS PORTIONS
OF SE INDIANA AND THE NORTHERN BLUEGRASS.  IN GENERAL...WE BELIEVE
THAT A CORRIDOR OF 5-7 INCHES OF SNOW WILL BE POSSIBLE FROM
SCOTT-JEFFERSON COUNTIES IN SE INDIANA TO HARRISON AND NICHOLAS
COUNTIES IN KY.  SOME CHANGE OVER TO SLEET/FREEZING RAIN MAY OCCUR
LATE TONIGHT ACROSS THE SOUTHERN PORTIONS OF THOSE AREAS...RESULTING
IN SOME ICING...THOUGH IT APPEARS THAT ANY ICING WILL BE LESS THAN A
TENTH OF AN INCH.

FURTHER SOUTH ACROSS SOUTHERN INDIANA...SOUTHEASTWARD INTO NORTH
CENTRAL AND CENTRAL KENTUCKY...LIGHT SNOW IS EXPECTED TO BE THE
DOMINANT PRECIPITATION TYPE AT ONSET.  THE LOW-LEVEL JET WILL HELP
ERODE THE DEPTH OF THE PRE-EXISTING COLD LAYER FROM TOP TO BOTTOM
RESULTING IN A RATHER THIN LAYER OF COLD AIR NEAR THE SFC.
THUS...EXPECT THAT SNOW WILL CHANGE OVER TO A MIX OF SNOW AND SLEET
AND THEN OVER TO FREEZING RAIN LATE TONIGHT.  THE FREEZING RAIN
COULD BE RATHER HEAVY AT TIMES RESULTING IN SIGNIFICANT ICING
ACCUMULATIONS.  AT THIS TIME WE BELIEVE THAT A SWATH OF 2-5 INCHES
OF SNOW AND SLEET ACCUMULATION WILL BE POSSIBLE ALONG A LINE FROM
NEAR SALEM INDIANA TO RICHMOND KY.  THIS WOULD INCLUDE THE LEXINGTON
AND LOUISVILLE METRO AREAS.  HOWEVER...AS THE NIGHT WEARS
ON...ENOUGH WARM IS EXPECTED TO GET INTO THIS AREA WITH A CHANGE
OVER TO SLEET/FREEZING RAIN.  THUS ICE ACCUMULATIONS OF 0.25 TO 0.35
INCHES CAN BE EXPECTED.

GOING A BIT FURTHER SOUTH OF THE ABOVE MENTIONED AREA...MAINLY ALONG
A LINE FROM JASPER INDIANA SOUTHEASTWARD TO NEAR LIBERTY
KY...PRECIPITATION WILL START OFF AS SNOW THIS EVENING BEFORE
TRANSITIONING OVER TO SLEET AND THEN FREEZING RAIN.  1-2 INCHES OF
SNOW AND SLEET WILL BE POSSIBLE HERE WITH SIGNIFICANT ICING POSSIBLE
DUE TO THE QUICKER CHANGEOVER TO FREEZING RAIN.  THIS IS THE AREA
THAT WE ARE MOST CONCERNED WITH GETTING 0.30 TO 0.50 INCHES OF ICE
ACCUMULATION...WITH SOME LOCALLY HIGHER AMOUNTS OF ICING POSSIBLE.

ACROSS SOUTHERN KY...PRECIPITATION SHOULD BEGIN IN THE NEXT FEW
HOURS...MAINLY IN THE FORM OF SNOW/SLEET AND POSSIBLY FREEZING
RAIN.  A CHANGE OVER TO FREEZING RAIN IS EXPECTED LATER THIS EVENING
AND A CHANGE OVER TO PLAIN RAIN IS EXPECTED OVERNIGHT.  AN INCH OR
LESS OF SLEET/SNOW IS EXPECTED HERE...MAINLY ALONG A LINE FROM
HARTFORD TO ALBANY KENTUCKY.  ICING AMOUNTS OF 0.25 INCHES OR MORE
WILL BE POSSIBLE IN THIS AREA BEFORE THE PRECIPITATION CHANGES OVER
TO RAIN.

WITH ALL THAT SAID...THE WINTER STORM WARNING WILL CONTINUE ACROSS
ALL OF SOUTHERN INDIANA AND MUCH OF CENTRAL KENTUCKY.  AFTER CAREFUL
COORDINATION WITH SURROUNDING OFFICES...WE FEEL THAT ONLY OUR FAR SW
COUNTIES OF LOGAN AND SIMPSON WILL LIKELY NOT REACH WARNING
CRITERIA.  THUS...THOSE COUNTIES WILL BE PLACED INTO A WINTER
WEATHER ADVISORY FOR ICING ACCUMULATIONS OF LESS THAN 0.25 INCHES.

THIS OUR LATEST THINKING BASED ON ALL THE NUMERICAL MODEL AND
OBSERVATIONAL GUIDANCE THAT WE HAVE. AS THE EVENT UNFOLDS...CAREFUL
ANALYSIS OF RADAR AND SURFACE DATA WILL DONE AND IF WARMER AIR DOES
WORK IN FASTER AND MUCH FURTHER NORTH THAN EXPECTED...SIGNIFICANT
CHANGES MAY NEED TO BE MADE IN SUBSEQUENT FORECASTS.

WE WANT TO STRESS THAT THIS STORM SHOULD BE TAKEN VERY SERIOUSLY.
THIS STORM SYSTEM WILL SIGNIFICANTLY IMPACT THE REGION TONIGHT.
TRAVEL WILL BECOME DIFFICULT...IF NOT IMPOSSIBLE IN SOME AREAS.
ALREADY...A SIGNIFICANT NUMBER OF ACCIDENTS ARE BEING REPORTED
ACROSS SOUTHEAST MO THIS AFTERNOON.  THE ICING ACCUMULATIONS THAT
ARE FORECAST MAY RESULT IN POWER OUTAGES ACROSS PORTIONS OF THE
AREA.  IT SHOULD BE NOTED THAT THIS STORM SHOULD NOT BE COMPARED TO
THE JANUARY 2009 OR THE FEBRUARY 2003 ICE STORMS THAT AFFECTED KY.
THOSE STORMS WERE LONG LASTING PRECIPITATION EVENTS...WHILE THIS ONE
WILL BE RATHER SHORT-LIVED...ABOUT 12-16 HOURS.

PRECIPITATION WILL END FROM WEST TO EAST DURING THE DAY ON THURSDAY
WITH TEMPERATURES REMAINING IN THE LOWER 30S THROUGHOUT THE DAY.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

THURSDAY NIGHT...

WILL BE DEALING WITH GRADUALLY DEPARTING LOW LEVEL MOISTURE ON
THURSDAY NIGHT WITH SOME FREEZING DRIZZLE POSSIBLE MAINLY ALONG AND
EAST OF THE I 75 CORRIDOR. FORECAST SOUNDINGS INDICATE TEMPERATURE
PROFILE WILL BE COLD ENOUGH FOR SNOW...HOWEVER WITH SATURATED COLUMN
ONLY IN THE 0 TO -5 C RANGE...FEEL THERE WILL BE A LACK OF ICE
CRYSTALS FOR FLURRIES OR LIGHT SNOW. FURTHER WEST...LOW LEVEL
MOISTURE LOOKS TO BE TOO SHALLOW WITH DEPARTING SYSTEM. LOW
TEMPERATURES SHOULD GENERALLY RANGE FROM THE LOW 20S ACROSS THE
NORTHERN CWA TO THE UPPER 20S ACROSS THE SOUTHERN CWA. WILL HAVE TO
WATCH THE BLUEGRASS TO SOUTHERN INDIANA FOR TEMPERATURES IN THE
UPPER TEENS AS THIS IS WHERE THE MOST SNOW DEPTH IS EXPECTED TO BE
AFTER WED NIGHT/THURSDAY STORM.

FRIDAY - SUNDAY...

EXPECT DRY BUT MOSTLY CLOUDY CONDITIONS ON FRIDAY WITH HIGH
TEMPERATURES IN THE UPPER 20S TO MID 30S. FOCUS ON FRIDAY NIGHT
THROUGH EARLY SATURDAY WILL BE ON OUR SOUTHEASTERN CWA AS A
SHORTWAVE TROUGH MOVES ACROSS THE SOUTHERN PLAINS...SPAWNING A
SURFACE LOW OVER THE NORTHERN GULF TO THE SOUTHEAST ATLANTIC COAST.
TREND HAS BEEN FOR MODELS TO KEEP ANY PRECIPITATION SOUTHEAST OF THE
CWA. GFS HAD BEEN THE ONLY MODEL HOLDING ON TO HOPE...HOWEVER LATEST
RUNS HAVE ALSO TRENDED SOUTH SO HAVE REMOVED ANY CHANCES OF LIGHT
SNOW WITH THIS SYSTEM. BY SATURDAY AND SUNDAY...EXPECT SKIES TO
BECOME PARTLY CLOUDY IN NATURE WITH CLEARING FROM SOUTHERN INDIANA
SATURDAY MORNING TO THE SOUTHEAST BY SATURDAY EVENING. TEMPERATURES
WILL CONTINUE TO STRUGGLE DESPITE SOME PEAKS AT THE SUN AS STEADY
COLD AIR ADVECTION CONTINUES WITH LIGHT NORTHWESTERLY WINDS. HIGH
TEMPERATURES ON SATURDAY AND SUNDAY ARE EXPECTED TO BE IN THE UPPER
20S TO MID 30S WITH LOWS ON SUNDAY NIGHT IN THE LOWER TEENS IN OUR
NORTHEAST TO UPPER TEENS OVER THE SOUTHWEST. WILL HAVE TO WATCH FOR
THE POTENTIAL FOR FLURRIES LIGHT SNOW OVER OUR EASTERN CWA ON SUNDAY
AFTERNOON AND EVENING AS THE NOSE OF A 120 KNOT UPPER LEVEL JET
EDGES IN WITH JUST ENOUGH LOW LEVEL MOISTURE AVAILABLE TO SQUEEZE
OUT SOME LIGHT PRECIPITATION. MAY ADD SOME FLURRIES OR LIGHT SNOW TO
THE FORECAST BUT WILL LEAVE OUT FOR CONSISTENCY SAKE FOR NOW.

SUNDAY NIGHT - WEDNESDAY...

BY SUNDAY NIGHT....FOCUS WILL SHIFT TO THE NEXT POTENTIAL WEATHER
MAKING SYSTEM FOR MONDAY AND MONDAY NIGHT AS AN AREA OF LOW PRESSURE
DEVELOPS ON THE LEE SIDE OF THE ROCKIES AND DEEP MOISTURE STREAMS IN
AHEAD OF A RETROGRADING UPPER LOW OVER WESTERN ONTARIO. MODELS
DISAGREE ON WHERE SURFACE LOW WILL TRACK SO WILL NOT GET TOO
DETAILED ON PRECIPITATION TYPE JUST YET. PREFER TO MENTION MOSTLY
SNOW WITH SOME RAIN MIXING IN AROUND THE LAKE CUMBERLAND REGION.
SHOULD THE ECMWF VERIFY...SOME LIGHT SNOW ACCUMULATIONS WOULD BE
POSSIBLE MONDAY AND MONDAY NIGHT.

TUESDAY THROUGH WEDNESDAY WILL FEATURE BROAD NORTHWEST FLOW ALOFT
WITH A REINFORCING SHOT OF COLD AIR BEHIND THE EARLY WEEK SYSTEM.
HIGH TEMPERATURES ON TUESDAY AND WEDNESDAY SHOULD RANGE IN THE UPPER
20S TO MID 30S WITH LOWS ON WEDNESDAY MORNING IN THE UPPER TEENS TO
MID 20S.

&&

.AVIATION (00Z TAF ISSUANCE)...

LOW PRESSURE MOVING FROM THE RED RIVER VALLEY THIS EVENING TO LBL BY
THURSDAY MORNING AND TO VA/NC BY THURSDAY EVENING WILL PULL GULF
MOISTURE NORTHWARD AND BRING A VARIETY OF PRECIPITATION TYPES TO THE
REGION TONIGHT INTO THURSDAY MORNING.

AT BWG A WINTRY MIX OF FREEZING RAIN AND SLEET IS EXPECTED FOR THE
FIRST COUPLE HOURS OF THE TAF BUT AS A STRONG PUSH OF WARM AIR JUST
OFF THE SURFACE COMES IN FROM THE SOUTH AND SOUTHWEST THE MIXTURE
WILL TRANSITION TO FREEZING RAIN FOR A FEW HOURS AND THEN OVER TO
PLAIN RAIN AFTER MIDNIGHT AND INTO THURSDAY MORNING. THOSE STRONG
WINDS ALOFT WILL GIVE RISE TO LLWS AFTER MIDNIGHT AS WELL. EXPECT
CIGS AND VSBYS TO EASILY BE MVFR FOR MUCH OF THE TAF PERIOD WITH IFR
CONDITIONS POSSIBLE DURING THE HEAVIEST PRECIPITATION...WHICH SHOULD
BE FROM 03Z TO 13Z.

AT SDF THE PRECIPITATION AT THE SURFACE SHOULD START AS SNOW BUT
THEN MIX WITH SLEET FOR MUCH OF THE OVERNIGHT HOURS. FREEZING RAIN
IS THEN EXPECTED THURSDAY MORNING BEFORE ALL PRECIPITATION TAPERS
OFF DURING THE AFTERNOON AS DRIER AIR NOSES IN FROM THE WEST. THE
HEAVIEST PRECIPITATION AT SDF SHOULD BE IN THE 05Z TO 11Z TIME FRAME
WITH LOW END MVFR AND HIGH END IFR CIGS AND VSBYS.

AT LEX LIGHT SNOW WILL COMMENCE BY 04Z AND BECOME HEAVY AFTER 06Z.
SLEET WILL MIX IN THURSDAY MORNING AND SOME LIGHT FREEZING RAIN WILL
BE POSSIBLE THURSDAY AFTERNOON THOUGH BY THAT TIME ANY PRECIPITATION
WILL BE QUITE LIGHT. THE HEAVIEST PRECIPITATION AT LEX SHOULD BE
FROM 06Z TO 12Z.

AT THIS TIME IT APPEARS LLWS SIGNIFICANT ENOUGH TO BE INCLUDED IN
THE TAFS SHOULD REMAIN JUST TO THE SOUTH OF SDF AND LEX. HOWEVER
THEY WILL BE CLOSE AND LLWS WILL NEED TO BE MONITORED TONIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 1 PM EST /NOON CST/ THURSDAY FOR
     KYZ023>043-045>049-053>057-061>067-071-073>078-081-082.

     WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR KYZ070-072.

IN...WINTER STORM WARNING UNTIL 1 PM EST /NOON CST/ THURSDAY FOR
     INZ076>079-083-084-089>092.

&&

UPDATE.........13
SHORT TERM.....MJ
LONG TERM......BJS
AVIATION.......13
Hazardous weather outlook, Dec 15, 4:43 PM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 PM EST WED DEC 15 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162145-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
443 PM EST WED DEC 15 2010 /343 PM CST WED DEC 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

A MAJOR WINTER STORM WILL IMPACT THE REGION PRIMARILY TONIGHT.
A MIX OF LIGHT SNOW AND SLEET WILL START EARLY THIS EVENING WITH A
GRADUAL CHANGE TO A MIX OF SLEET AND FREEZING RAIN FROM SOUTH TO
NORTH THROUGHOUT THE NIGHT. LOCATIONS IN THE NORTHERN BLUEGRASS
AND SOUTHEASTERN INDIANA WILL SEE THE MOST SNOW WITH SLEET MIXING
IN LATE TOMORROW MORNING. TOTAL ACCUMULATIONS OF 5 TO 7 INCHES OF
SNOW AND SLEET WITH A QUARTER OF AN INCH OR LESS OF ICE WILL BE
POSSIBLE.

ANYONE LOCATED FROM BOWLING GREEN NORTHEAST TO A MADISON INDIANA
TO RICHMOND KENTUCKY LINE WILL HAVE THE POTENTIAL TO SEE A MIX OF
SNOW...SLEET AND FREEZING RAIN THROUGH THE OVERNIGHT. TOTAL
ACCUMULATIONS OF 1 TO 5 INCHES OF SNOW AND SLEET AND BETWEEN A
QUARTER AND A HALF AN INCH OF ICE ARE EXPECTED.

LOGAN AND SIMPSON COUNTIES WILL SEE LIGHT SNOW AND SLEET QUICKLY
CHANGE OVER TO SLEET AND FREEZING RAIN TONIGHT. PRECIPITATION WILL
THEN CHANGE TO ALL RAIN BY DAWN ON THURSDAY. A WINTER WEATHER
ADVISORY IS IN EFFECT WHERE LESS THAN 1 INCH OF SNOW AND SLEET
ACCUMULATIONS WILL COMBINE WITH LESS THAN A TENTH OF AN INCH OF
ICE ACCUMULATION.

THIS WINTER STORM WILL LIKELY RESULT IN HAZARDOUS TRAVEL ACROSS
MUCH OF THE OUTLOOK AREA AND WILL LIKELY HAVE A HUGE IMPACT ON
THE MORNING COMMUTE FOR ALL ROADWAYS IN SOUTHERN INDIANA AND
CENTRAL KENTUCKY. TAKE THE PROPER PRECAUTIONS NOW AS ANY TRAVEL
SHOULD BE AVOIDED IF POSSIBLE TONIGHT AND EARLY THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LINGERING SNOW...SLEET...FREEZING RAIN...AND RAIN WILL TAPER OFF
IN THE AFTERNOON HOURS ON THURSDAY WITH LINGERING LIGHT FREEZING
DRIZZLE POSSIBLE ALONG AND EAST OF THE I 75 CORRIDOR ON THURSDAY
NIGHT. MINIMAL IMPACTS TO TRAVEL ARE EXPECTED...ALTHOUGH INFORMED
OF THE LATEST FORECAST FOR UPDATES.

ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE REGION MONDAY THROUGH
TUESDAY...SUPPLYING LIGHT SNOW SHOWERS ACROSS PORTIONS OF
SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY. AT THIS TIME...IT
APPEARS MINOR ACCUMULATIONS WILL BE POSSIBLE. TEMPERATURES WILL
DECREASE WHILE NORTHWEST WINDS INCREASE ON THE BACK SIDE OF THE
SYSTEM...CAUSING WIND CHILL VALUES TO DROP NEAR THE SINGLE DIGITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TO REPORT SNOW TOTALS OR ICY CONDITIONS
TONIGHT THROUGH THURSDAY.

MJ/BJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 ice storm, 3 heavy snow. Local standard time, as filed.

Ice Storm, Perry

When
December 15, 10:00 PM EST to December 16, 7:00 AM EST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
38.080, -86.638 (the zone’s center; the record gives no point)

Around one quarter of an inch of ice accumulated countywide.

Heavy Snow, Jefferson

When
December 15, 11:00 PM EST to December 16, 8:00 AM EST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

Three to 5 inches of snow fell countywide before changing to light freezing rain.

Heavy Snow, Clark

When
December 15, 11:00 PM EST to December 16, 8:00 AM EST
Where
Clark forecast zone
Reported by
Emergency Manager
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

From 3 to 5 inches of snow fell across the northeastern portion of the county...with only one inch measured across the southern portion of the county. Ice accumulated to one quarter inch across southern Clark County.

Heavy Snow, Clark

When
December 15, 11:00 PM EST to December 16, 8:00 AM EST
Where
Clark forecast zone
Reported by
Emergency Manager
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

Snowfall ranged from under one half inch across the southern portion of the county...to as much as 4 inches across the north. One quarter of an inch of ice accumulated countywide.

Ice Storm, Washington

When
December 15, 11:00 PM EST to December 16, 8:00 AM EST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
38.600, -86.105 (the zone’s center; the record gives no point)

Between one quarter to one third of an inch of ice accumulated countywide. One to 2 inches of snow fell across the northern portion of the county.

Ice Storm, Orange

When
December 15, 11:00 PM EST to December 16, 8:00 AM EST
Where
Orange forecast zone
Reported by
Emergency Manager
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

From one quarter to one third of an inch of ice accumulated countywide.

Ice Storm, Dubois

When
December 15, 11:00 PM EST to December 16, 8:00 AM EST
Where
Dubois forecast zone
Reported by
Emergency Manager
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

Between one quarter and one third of an inch of ice accumulated countywide.

Ice Storm, Crawford

When
December 15, 11:00 PM EST to December 16, 8:00 AM EST
Where
Crawford forecast zone
Reported by
Emergency Manager
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

Around one quarter of an inch of ice accumulated countywide.

Ice Storm, Harrison

When
December 15, 11:00 PM EST to December 16, 8:00 AM EST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

One quarter of an inch accumulated on average countywide.

Ice Storm, Floyd

When
December 15, 11:00 PM EST to December 16, 8:00 AM EST
Where
Floyd forecast zone
Reported by
Emergency Manager
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

From one quarter to around one third of inch accumulated countywide.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265001, 264993, 264994, 264996, 264997, 264998, 265000, 265003, 265006, 265009.